Massachusetts, 2018

Winter Storm in Massachusetts, November 15 to 16, 2018

November 15 to 16, 2018 · NWS ALY · 2 events in 2 counties and zones

A strengthening coastal low pressure system moved along the Atlantic shoreline November 15th and 16th, bringing accumulating snow and mixed precipitation to western Massachusetts. The snow spread in during the evening before changing to sleet and freezing rain overnight with minimal ice accretion.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening coastal low pressure system moved along the Atlantic shoreline November 15th and 16th, bringing accumulating snow and mixed precipitation to western Massachusetts. The snow spread in during the evening before changing to sleet and freezing rain overnight with minimal ice accretion. It changed back to snow during the morning hours of the 16th before ending. Overall, 3 to 9 inches of snow were recorded with the heaviest amounts over the higher terrain. The snow allowed many area ski hills to open earlier than normal for the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 15, 5:12 PM EST, 48 minutes earlier.

Area forecast discussion, Nov 15, 5:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Albany NY
512 PM EST Thu Nov 15 2018

.SYNOPSIS...
A coastal low pressure system will spread accumulating snow
into the region from south to north this evening into tonight.
The snow will be heavy at times. The snow is expected to mix
with sleet and freezing rain for areas from around Albany south
and east. Wintry precipitation tapers off from west to east
Friday late morning into early afternoon, with additional lake
effect snow possible for the higher terrain. Continued colder
than normal temperatures expected for the weekend with mainly
dry conditions outside of the lake effect belts.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

...A Winter Storm Warning remains effect until 1PM Friday for
the Capital District, Schoharie Valley, Mohawk Valley, Lake
George Saratoga Region, northern Taconics, and Helderbergs of
eastern New York, the Berkshires of western Massachusetts,
Litchfield County of Connecticut, Windham County in Vermont, and
the southern Adirondacks...

...Winter Weather Advisory remains in effect until 1PM Friday
for the Mid Hudson Valley, northern Taconics, Washington County
of New York and Bennington County of Vermont...

Our winter storm is on track to bring the first widespread snowfall
to all of eastern New York and western New England starting this
evening and continuing into Friday morning. The coastal low as of
4PM EST is near Cape Hatteras, NC with a MSLP of around 1005mb based
on the latest RAP analysis. Latest GOES16 water vapor channels show
the parent potent cut off shortwave still holding strong over the
TN Valley providing very strong upper level divergence which will
enable our coastal low to intensify further over the coming hours.
We also can see a pronounced baroclinic leaf on water vapor channels
over spreading into the Northeast associated with the approaching
laterally transient snow band as has been researched in previous
CSTAR projects.

Latest observations show dew points in the single digits to low
teens over the Albany forecast area with the band of heavy snow
moving north of the NYC metro area. However, the dry air is no match
for the impressive isentropic lift and intense 700-500mb
frontogenesis associated with this band and we have seen most of the
airports saturate quickly and report snow once radar
reflectivities encroach into the region. In fact, both JFK and
EWR have reported 2 inch per hour rates within this band and
such intensities are expected to occur in the mid-Hudson Valley
and Litchfield, CT this evening. Given temperatures in the upper
20s, snow should have no issues accumulating on any untreated
surface which could lead to a dangerous evening commute. This
was one of the reasons we issued a winter storm warning for
these areas. We have been issuing Special Weather Statements to
reflect the dangerous travel conditions under this band.

The band should continue tracking northward this evening, reaching
the Capital District around 7-9pm with high snowfall rates still
possible as BUFKIT profiles show strong omega through a deep layer
in the column and even intercepting the dendritic snow growth zone
which is situated rather high in the column between 600-500mb. The
laterally transient snow band should bring a 4-5 hour window of high
impacts to eastern New York/western New England including snowfall
rates of 1 inch + per hour before the strong 45-50knot mid-level jet
pushes the band into the Upper Hudson Valley and the Adirondacks by
10pm-1am tonight. During this period, the majority of the storm
total snowfall is expected to accumulate. Despite the cold surface
temperatures, snow ratios may actually not stray much from
climatology, peaking only near 10-12:1 during this period due to an
upper level warm nose and we even expect snow ratio to drop near or
under 10:1 as the band moves out of the region. The SE wind regime
means downsloping effects could limit snow accumulations for
Washington County, the northern Taconics as well as the valley of
Bennington County, VT so decreased snow totals there and continued
with only a winter weather advisory.

Once the bands reaches the Adirondacks/Upper Hudson Valley, we are
expecting the laterally transient band to stall for a few hours as
the parent shortwave opens up and our coastal low becomes the
dominant feature off the coast of NJ/Long Island. The band could
become a pivoting band near the foothills of the Adirondacks down
into the Mohawk Valley as shown in the latest hi-res and HREf
guidance. Areas south will likely enter into the warm/dry sector
after Midnight with heavy snow transitioning to scattered sleet and
freezing rain/drizzle. Surface temperatures likely remain near or
below freezing all night so ice accretion is possible, especially in
the Litchfield County, Berkshires, Taconics, eastern Catskills,
Schoharie and mid-Hudson Valley. Up to 0.10 of inch of ice is
possible in the higher elevations. Some uncertainty still remains
with how far north the warm/dry sector extends but the latest
forecast soundings show a weak warm nose signature up to ALB so
mixed sleet up into the Capital District.

Heading into Friday morning, the pivoting band should finally push
eastward from the foothills of the Adirondacks/Mohawk Valley towards
the Capital District and areas east as our coastal low starts
exiting out to sea. This means areas previously in the warm/dry
sector could see moderate snow return for a brief period with an
additional 1-2 inches possible. This would impact the Friday morning
commute time. However, the band should exit into New England by late
morning/early afternoon Friday as our coastal low exits into the
Gulf of Maine. Storm total snowfall amounts are expected to range 5
to 10 inches across eastern NY and western New England with the
highest amounts expected north and west of the Capital District
where less mixing is anticipated.

Once the snow exits, temperatures should finally warm into the mid -
upper 30s for Friday afternoon with breezy winds possible in the
wake of the departing coastal low. A weakening clipper from the
Great Lakes looks to lead to lake effect and upslope snow for the
afternoon hours for the Adirondacks and western Mohawk Valley.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The storm system will be well north and east of the region by
Friday evening, as the cyclone center will be moving through the
Canadian Maritimes. However, and additional short wave trough
aloft will be moving through our region during the evening,
which will enhance the snowfall potential with some upslope and
lake enhancement across the western Adirondacks. A period of
persistent snow showers through Friday evening will result in a
quick 1-3" of snow across mainly northern/central Herkimer and
western Hamilton counties. Outside of this area, mainly a
dusting to a few tenths of an inch will be possible in the
Mohawk/Schoharie Valley and southern Green Mountains. It will be
breezy through Friday night, with some upslope/lake enhanced
snow showers persisting in the western Adirondacks, although
inversion heights will be lowering as the short wave moves east
so lighter accumulations are expected after midnight.

On Saturday, with well-aligned westerly flow and conditional
lake induced instability, there will be at least scattered lake
effect snow showers across the western Adirondacks. Again, with
low inversion heights around 800 mb, and accumulations will be
very light. Elsewhere it will be dry with seasonable
temperatures. Went a little below MAV/MET guidance for max temps
Saturday due to expected lingering snow cover across much of
the region.

Late Saturday into Saturday night, a cold front will be pushing
southward across the area. This system looks to have limited
moisture and weak dynamics aloft, so the main driver for snow
showers will be convergence along the boundary, picking up some
lake moisture due to continued westerly flow aloft. Again, we
are expecting only a dusting to a half inch in some spots,
mainly of areas west of the Hudson Valley. By late Saturday
night, temps will plunge back into the teens and 20s in wake of
the cold front.

Sunday will be mainly dry and cold, with surface high pressure
in place. Max temps will likely be around 10 degrees below
normal. Some snow showers will be possible later in the day, as
a weak short wave trough approaches from the west. Will only
mention 20-30 pops at this time, as there is some disagreement
among sources of guidance. QPF looks to be light though through
the daylight hours with only a dusting of accumulation possible.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The period begins with widespread snow that quickly pulls off
the New England coast. A cold front keeps snow showers in the
area of the northern Adirondacks through Tuesday night. The
balance of the period will be dry as high pressure gradually
builds in from the southeast.

Temperatures will be colder than normal, with highs ranging
from the mid 20s to upper 30s on Monday, around 20 degrees to
the mid 20s on Tuesday, and rebounding back to the mid 20s to
upper 30s on Thanksgiving. Lows Sunday night will range from the
upper teens to near freezing Sunday night, from around 10
degrees to the mid 20s Monday night, and the mid single digits
to lower 20s Tuesday night. Readings will begin to moderate
Wednesday night.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
High pressure is located over New England is starting to
depart. VFR conditions are currently in place for all sites with
just ovc mid and high level clouds, but precip is quickly
approaching from the south. Snow will begin near KPOU by 21z and
should reach KPSF/KALB by 23z and KGFL by 00z. Once snow
begins, it should quickly lower to IFR conditions for visibility.
After an hour or two of starting, it should be moderate to
locally heavy in intensity with IFR/LIFR conditions for
visibility and ceilings.

After a few hours of this, intensity will lower and some mixing
with PL/FZRA will occur at KPSF/KPOU. Some sleet is also
possible at KALB, but p-type should remain all snow at KGFL.
Visibility will improve somewhat for the 2nd half of the
overnight hours, but ceilings will remain borderline for
IFR/MVFR through the rest of the overnight.

Towards daybreak, another round of steady precip (mainly in the
form of snow) is expected for a few hours into Friday morning.
Visibility/ceilings will likely be IFR with this precip. Snow
will taper off by 14-15z, allowing for visibility to improve,
although some lingering MVFR ceilings are possible, especially
at KPSF/KGFL.

Light winds this afternoon will become north to northeast at
5-10 kts tonight. Winds will become north to northwest on Friday
at around 10 kts.

Although not forecasted at this time, some LLWS will be possible
(especially for late tonight at KPOU/KPSF). This will ultimately
depend on how strong the surface winds are, as winds around 2
kft will be easterly around 30-35 kts.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHSN.
Sunday: Low Operational Impact. Slight Chance of SHSN.
Sunday Night: Moderate Operational Impact. Chance of SN.
Monday: Moderate Operational Impact. Chance of SHRA...SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHSN.

&&

.FIRE WEATHER...
Widespread wintry precipitation expected this evening into
Friday. Then, it will be mainly dry outside of lake effect and
upslope areas, but continued unseasonably cool through the
weekend.

&&

.HYDROLOGY...
A strengthening coastal low pressure system will bring
widespread wintry precipitation to the region from this evening
into Friday. The precipitation is expected to change to sleet
and/or freezing rain especially from the Capital District south
and east tonight into early Friday morning. QPF ranges from
around 0.50 to 1.25 inches, with the heaviest amounts over the
Mid Hudson Valley, Litchfield County, and the Berkshires where
rivers are already running high. Flooding on the main stem
rivers is not expected, but some urban and poor drainage
flooding cannot be ruled out due to the saturated ground as
tempertures rise above freezing on Friday.

It will be mainly dry for the weekend outside of lake effect
snow over the western Adirondacks.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 PM EST Friday for CTZ001-013.
NY...Winter Storm Warning until 1 PM EST Friday for NYZ058>061-
     063>066.
     Winter Storm Warning until 1 PM EST Friday for NYZ032-033-
     038>042-047>053-082-083.
     Winter Weather Advisory until 1 PM EST Friday for NYZ043-054-
     084.
MA...Winter Storm Warning until 1 PM EST Friday for MAZ025.
     Winter Storm Warning until 1 PM EST Friday for MAZ001.
VT...Winter Storm Warning until 1 PM EST Friday for VTZ014-015.
     Winter Weather Advisory until 1 PM EST Friday for VTZ013.

&&

SYNOPSIS...Thompson/JPV
NEAR TERM...Speciale
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...Frugis
FIRE WEATHER...Thompson/JPV
HYDROLOGY...Thompson/JPV
Hazardous weather outlook, Nov 15, 5:00 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Albany NY
500 PM EST Thu Nov 15 2018

CTZ001-013-MAZ025-NYZ058>061-063>066-161200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
500 PM EST Thu Nov 15 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for the eastern Catskills, mid
Hudson Valley, and central and southern Taconics of eastern New York,
the southern Berkshires of western Massachusetts and the Litchfield
Hills of northwest Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send reports of snowfall and ice to the
National Weather Service at Albany.

MAZ001-NYZ032-033-038>042-047>053-082-083-VTZ014-015-161200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Northern Fulton-
Southeast Warren-Western Windham-Eastern Windham-
500 PM EST Thu Nov 15 2018

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk Valley, Schoharie Valley, Capital District, and
the Glens Falls and Saratoga region of eastern New York, the
northern Berkshires of western Massachusetts, and Windham County of
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send reports of snowfall and ice to the
National Weather Service at Albany.

NYZ043-054-084-VTZ013-161200-
Northern Washington-Eastern Rensselaer-Southern Washington-
Bennington-
500 PM EST Thu Nov 15 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for Washington and eastern
Rensselaer Counties of eastern New York and Bennington County of
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send reports of snowfall and ice to the
National Weather Service at Albany.

In the hours before

Special weather statement, Nov 15, 3:54 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Albany NY
354 PM EST Thu Nov 15 2018

CTZ001-013-NYZ063>066-152300-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Ellenville, Woodstock,
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown,
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling,
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains,
and Amenia
354 PM EST Thu Nov 15 2018

...SNOW WILL OVERSPREAD THE MID HUDSON VALLEY AND LITCHFIELD
COUNTY CONNECTICUT BETWEEN 4 AND 6 PM...

Snow will overspread the mid Hudson Valley, southeast Catskills,
and Litchfield County Connecticut, from south to north between 4
and 6 PM.

Snow will increase in intensity shortly after starting, with areas
of moderate to heavy snow possible toward and especially after 6
PM. Accumulations of up to an inch will be possible by 6 PM,
especially close to the Interstate 84 corridor and southern
Litchfield County.

Expect travel conditions to rapidly deteriorate from south to
north between 4 and 6 PM across these areas.
Special weather statement, Nov 15, 5:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Albany NY
509 PM EST Thu Nov 15 2018

CTZ001-013-MAZ025-NYZ058>061-063>066-160015-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Sandisfield,
Great Barrington, South Egremont, Hunter, Tannersville, Windham,
Prattsville, Catskill, Coxsackie, Athens, Cairo,
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock,
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown,
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling,
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains,
and Amenia
509 PM EST Thu Nov 15 2018

...HEAVY SNOW WILL CONTINUE TO OVERSPREAD THE MID HUDSON
VALLEY...LITCHFIELD COUNTY CONNECTICUT...SOUTHEAST CATSKILLS AND
SOUTHERN BERKSHIRES THROUGH 7 PM...

An area of heavy snow will continue to overspread the mid Hudson
Valley, Litchfield County Connecticut, southeast Catskills and
southern Berkshires from south to north through 7 PM.

Snowfall will intensify quickly during this time, with snowfall
rates of 1 to 2 inches possible, especially close to the
Interstate 84 corridor and across Litchfield County.

Expect travel conditions to deteriorate rapidly through 7 PM
across these areas.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
November 15, 6:00 PM EST to November 16, 11:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Berkshire

When
November 15, 6:00 PM EST to November 16, 11:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791852, 791853.